Alert archive / North Carolina / Tornado Warnings in 2022
Tornado Warning 23, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at May 26, 2022, 7:39 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2022, 7:39 PM EDT (23:39 UTC)
- Expired
- May 26, 2022, 8:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:45 PM EDT | TSTM WND DMG | Elkin, NC | A FEW TREES DOWN IN THE WESTERN PORTION OF SURRY COUNTY, STARTING IN ELKIN AT 7:45 PM AND CONTINUING UNTIL AROUND 8:10. A FUNNEL CLOUD WAS REPORTED ON CROTTS ROAD BUT THERE WAS NO DAMAGE AT THAT LOCATION. |
| May 26, 8:05 PM EDT | TSTM WND DMG | 2 Wsw Toast, NC | TREE DOWN ON WATSON ROAD. |
| May 26, 8:11 PM EDT | TSTM WND DMG | 1 Nne Pine Ridge, NC | TREE BLOWN DOWN BY THUNDERSTORM WINDS AT THE INTERSECTION OF MAPLE GROVE CHURCH ROAD AND RACE TRACK ROAD. |
| May 26, 8:15 PM EDT | TSTM WND DMG | 1 Nne Pine Ridge, NC | TREES DOWN ACROSS HIGHWAY. |
| May 26, 8:27 PM EDT | TSTM WND DMG | Clingman, NC | TREE DOWN NEAR INTERSECTION OF CLINGMAN ROAD AND OLD 60. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721
WFUS51 KRNK 262339
TORRNK
NCC171-193-197-270030-
/O.NEW.KRNK.TO.W.0023.220526T2339Z-220527T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
739 PM EDT Thu May 26 2022
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
Surry County in northwestern North Carolina...
East central Wilkes County in northwestern North Carolina...
Northwestern Yadkin County in northwestern North Carolina...
* Until 830 PM EDT.
* At 739 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Arlington, or over Jonesville, moving northeast at
30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
Jonesville...
Dobson...
and Boonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3619 8094 3655 8082 3654 8044 3653 8044
3611 8073
TIME...MOT...LOC 2339Z 205DEG 26KT 3623 8080
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
AMS1 follow-up statement
469
WWUS51 KRNK 270023
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
823 PM EDT Thu May 26 2022
NCC171-193-197-270031-
/O.EXP.KRNK.TO.W.0023.000000T0000Z-220527T0030Z/
Surry NC-Wilkes NC-Yadkin NC-
823 PM EDT Thu May 26 2022
...THE TORNADO WARNING FOR SURRY...EAST CENTRAL WILKES AND
NORTHWESTERN YADKIN COUNTIES WILL EXPIRE AT 830 PM EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for the area. Heavy
rain is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northwestern North Carolina.
Remember, a Severe Thunderstorm Warning still remains in effect for
Surry, Stokes, Wilkes and Yadkin Counties until 915PM.
LAT...LON 3619 8094 3655 8082 3654 8044 3653 8044
3611 8073
TIME...MOT...LOC 0021Z 205DEG 26KT 3649 8065
$$
AMSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 26, 7:37 PM EDT, 2 minutes earlier.
Area forecast discussion, May 26, 7:37 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
737 PM EDT Thu May 26 2022
.SYNOPSIS...
A cold front will cross the area Friday, with a few strong
thunderstorms possible in the afternoon. Mountain showers
and clouds linger into Saturday. Dry and hot weather is
forecast to return for the last half of Memorial Day weekend
and through much of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 645 PM EDT Thursday...
Our latest update includes primarily a small adjustment to the
probability of precipitation across eastern sections of the
region. The progression of showers into that region has not been
as robust as earlier advertised. As such, have lowered the
probabilities over the next few hours, before ramping them back
up as we approach midnight.
Also, the adjustment will reflect minor changes to hourly
temperature, dew point, and sky cover to better reflect the
latest observations and expected trends through the evening
hours.
As of 600 PM EDT Thursday...
Severe Thunderstorm Watch #275 is in effect for parts of North
Carolina.
Have updated the forecast to reflect the potential for damaging
winds and large hail across the four counties of our forecast
area in North Carolina within the Severe Thunderstorm Watch.
As of 200 PM EDT Thursday...
Showers and thunderstorms this evening through Friday...
A stacked low pressure system is currently tracking through the
Midwest, bringing an attendant cold front along with it. Showers
will begin very drizzly from the southwest this afternoon and
evening before becoming stronger and potentially severe tonight and
into early Friday morning. High-res models suggest two stronger
lines of convection will impact our area in the next 24 hours.
The first will be prefrontal, with the timeframe of greatest threat
about 7PM to midnight. Competing model guidance suggests this could
be a more showery event with less severe threat than the second
line. Main threats associated with storms tonight and tomorrow will
be strong winds and high rainfall rates. The second line will be
more associated with actual fropa, and will cross the area in the
morning hours of Friday.
Currently have a few drizzly looking returns on radar in the
Mountain Empire and NC High Country. More widespread showers are
waiting just in the wings to the west, so expect rain to pick up in
the mountains within the next few hours. With little to no breaks in
cloud cover, environment will remain fairly stable, which will limit
storm activity. Isolated storms are in the forecast; however, with
the approaching front. Diurnal temperature swings will likewise be
held to a minimum with the moist and overcast setup. Highs in the
60s and 70s today will only drop to the mid 60s tonight, and then
back up into the 70s Friday.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 134 PM EDT Thursday...
A closed low will move from Ohio to Pennsylvania Friday night.
With a westerly downslope flow over the area, rain coverage will
shrink to just the western slopes overnight. Through the day
Saturday, this low will track off the New England coast, ending
rain chances for the area by the afternoon.
An upper level ridge will move over the region come Sunday and
wobble around in the vicinity into Wednesday. Temperatures Saturday
will warm to normal levels (70s), then above normal Sunday and
Monday. On Monday, temperatures will likely run around 10F warmer
than normal.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 150 PM EDT Thursday...
An upper level ridge will remain near the region through most of
next week. This ridge will keep temperatures 10F to 15F warmer than
normal. Afternoon temperatures are expected to be in the mid to
upper 80s across the mountains and low to mid 90s east.
Diurnal showers and thunderstorms return to the mountains Wednesday
and Thursday. Not much in the way of storms over the foothills and
piedmont.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM EDT Thursday...
Sub-VFR conditions will prevail across most of the region
overnight and into tomorrow morning, with gradual improvement
across western and central sections of the region by the
afternoon.
Expect shower and some thunderstorm across the region overnight
with increased coverage around daybreak Friday with the arrival
and passage of a cold front.
Extended Aviation Discussion...
A cold front crosses the area through Friday. Showers and
thunderstorms ahead of the front will produce MVFR and
periodically lower conditions. A strong thunderstorm or two is
possible Friday afternoon, especially east of the Blue Ridge.
Isolated to scattered MVFR showers and thunderstorms are
possible Saturday and Sunday in the mountains, but it will be
drier and clearing over the Virginia and North Carolina
foothills and piedmont.
Dry and warmer weather and VFR conditions are expected across
southwest Virginia, northwest North Carolina and southeast West
Virginia on Monday under high pressure.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...DS/RCS/SH
NEAR TERM...DS/VFJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...DS/SH/VFJHazardous weather outlook, May 26, 5:49 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 549 PM EDT Thu May 26 2022 NCZ003-004-019-020-272200- Surry-Stokes-Wilkes-Yadkin- 549 PM EDT Thu May 26 2022 ...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms tonight may produce moderate to heavy rain that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms will be possible Friday afternoon, especially east of the Blue Ridge. Damaging winds, large hail, and heavy rainfall leading to flash flooding are all possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ005-006-VAZ032>035-043>047-058-059-272200- Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 549 PM EDT Thu May 26 2022 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Showers and thunderstorms tonight may produce moderate to heavy rain that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms will be possible Friday afternoon, especially east of the Blue Ridge. Damaging winds, large hail, and heavy rainfall leading to flash flooding are all possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-272200- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 549 PM EDT Thu May 26 2022 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Showers and thunderstorms tonight may produce moderate to heavy rain that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:21 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 54 min |
| May 26, 5:50 PM EDT | Tornado Warning | RNK | Wilkes | 40 min |
| May 26, 6:19 PM EDT | Tornado Warning | RNK | Surry, Wilkes, Yadkin | 26 min |
| May 26, 6:46 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 59 min |
| May 26, 7:10 PM EDT | Tornado Warning | RNK | Surry, Wilkes, Yadkin | 35 min |
| May 26, 7:51 PM EDT | Tornado Warning | RNK | Surry, Wilkes, Yadkin | 24 min |
| May 26, 7:54 PM EDT | Tornado Warning | RNK | Surry | 36 min |
Nearby
Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.